Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 585, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Dec 17, 2021, 4:22 PM CST for Jefferson County, Stephens County, Oklahoma. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2021, 4:22 PM CST (22:22 UTC)
- Expired
- Dec 17, 2021, 4:45 PM CST
- In force
- 23 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, OK, Stephens County, OK
The radar
The Altus AFB radar (KFDR), 103 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 4:28 PM CST | HAIL 1 | 2 Sw Comanche, OK | VIA MPING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted.
976
WUUS54 KOUN 172222
SVROUN
OKC067-137-172245-
/O.NEW.KOUN.SV.W.0585.211217T2222Z-211217T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
422 PM CST Fri Dec 17 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
North central Jefferson County in southern Oklahoma...
Eastern Stephens County in southern Oklahoma...
* Until 445 PM CST.
* At 421 PM CST, a severe thunderstorm was located 4 miles southeast
of Comanche, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Comanche and Velma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3425 9793 3434 9804 3461 9775 3447 9760
TIME...MOT...LOC 2221Z 228DEG 26KT 3433 9790
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Zwink1 follow-up statement
958
WWUS54 KOUN 172242
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
442 PM CST Fri Dec 17 2021
OKC067-137-172252-
/O.EXP.KOUN.SV.W.0585.000000T0000Z-211217T2245Z/
Jefferson OK-Stephens OK-
442 PM CST Fri Dec 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON AND
EASTERN STEPHENS COUNTIES WILL EXPIRE AT 445 PM CST...
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire. However
small hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3425 9793 3434 9804 3461 9775 3447 9760
TIME...MOT...LOC 2242Z 228DEG 26KT 3442 9778
$$
ZwinkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 1:47 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 17, 1:47 PM CST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Norman OK 147 PM CST Fri Dec 17 2021 ...New LONG TERM... .SHORT TERM... (This afternoon through Saturday) Issued at 1140 AM CST Fri Dec 17 2021 Summary: An area of showers and storms will continue across the southeast half of Oklahoma and north Texas, with a slight risk for severe storms this afternoon/evening in southeast Oklahoma. A cold front will clear precipitation out tonight and bring in much cooler temperatures tonight and tomorrow. Overnight lows will drop below freezing for much of northern and northwest Oklahoma. Meteorological Analysis: Warm air advection has brought showers and storms to much of the southeast half of Oklahoma and north Texas. Surface based instability will gradually increase across southeast Oklahoma into this afternoon (rising to 1000-1500 J/Kg) coinciding with effective bulk shear of 40 to 50 kts. This will support a severe risk across our far southeast counties (generally, southeast of a line from Wichita Falls to Pauls Valley to Holdenville). Additionally, PWATs are anomalously high (1.2 to 1.5 inches; near record). Despite dry antecedent conditions, training storms could result in a localized flooding threat. A cold front will move through later this evening (entering NW OK around noon, passing through central OK around 7-9pm). As this front continues to push through the region overnight, precipitation should clear out from northwest to southeast and colder temperatures will fill in behind the front. Between cold air advection and some clearing in the northwest, expect a decent temperature gradient for overnight lows ranging from the low to mid 20s in far northwest Oklahoma to the low to mid 30s across central into southwest Oklahoma to the lower 40s in south central / southeast Oklahoma and parts of north Texas. Breezy gradient winds of 15 to 25 mph are expected to develop late overnight into tomorrow morning. OVernight wind chills will drop into the teens (possibly single digits) across much of northern and western Oklahoma. Saturday will be cold (highs in the low 40s to low 50s). Winds will be breezy in the morning, then diminish through the afternoon as the pressure gradient relaxes. A small window of overlap between the breezy morning winds and the afternoon RH minimum may result in some brief elevated fire weather conditions across western Oklahoma and western north Texas. Day && .LONG TERM... (Saturday night through next Thursday) Issued at 141 PM CST Fri Dec 17 2021 As the cooler airmass settles over the southern Plains region, Saturday night/Sunday morning will probably bring the coldest low temperatures of the season to much of Oklahoma and north Texas. Readings are expected to be in the teens and 20s F. After that, a slow warming trend will follow for the remainder of the forecast period, though there is some uncertainty about temperatures toward the end of next week. Medium-range models could be in better agreement in their placement of major features then. An upper-level low is forecast to move east across north Texas and southern Oklahoma Sunday and Monday. Earlier forecasts included a possibility of light rain and/or light snow with this system. Now, it looks like moisture will be insufficient for measurable precipitation. CmS && .AVIATION... (06Z TAFS) Issued at 1001 PM CST Thu Dec 16 2021 VFR conditions will continue across most of the region overnight Thursday night into Friday morning. Scattered showers start to expand from southeastern Oklahoma to the northwest Friday morning, which will also bring lower ceilings and MVFR conditions across the region. A cold front will move into the region from Kansas Friday evening, shifting surface winds to the north and result in some heavier showers and storms to develop ahead of the cold front. && .UPPER AIR... Issued at 251 AM CST Thu Dec 16 2021 An Upper Air flight is not planned for today. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 35 44 21 45 / 30 10 0 0 Hobart OK 34 46 18 47 / 10 10 0 0 Wichita Falls TX 40 49 24 45 / 50 10 0 0 Gage OK 24 43 15 52 / 0 0 0 0 Ponca City OK 29 42 16 45 / 0 0 0 0 Durant OK 43 52 26 47 / 90 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....23 AVIATION...14
Hazardous weather outlook, Dec 17, 12:02 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1202 PM CST Fri Dec 17 2021 OKZ004>048-050>052-TXZ083>090-181815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1202 PM CST Fri Dec 17 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heavy Rainfall... Very localized flooding may occur in part of southeast Oklahoma where rain and thunderstorms may train over the same areas later today and this evening. .Thunderstorms... There is a slight risk for severe thunderstorms in southeastern Oklahoma this afternoon and evening ahead of, then along, a cold front that will move through this area. Damaging wind is the primary hazard, and large hail secondary. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Elevated fire weather conditions are expected in western Oklahoma Saturday and Sunday afternoons. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Dec 17, 3:12 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Norman OK
312 PM CST Fri Dec 17 2021
OKZ044-045-TXZ090-172145-
Cotton OK-Jefferson OK-Clay TX-
312 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of west central
Jefferson, southeastern Cotton and northern Clay Counties through 345
PM CST...
At 311 PM CST, Doppler radar was tracking a strong thunderstorm near
Dean, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ryan, Petrolia, Byers, Dean, Jolly and Sugden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 9842 3395 9842 3422 9812 3403 9790
3380 9832
TIME...MOT...LOC 2111Z 228DEG 28KT 3391 9831
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 3:16 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Norman OK
316 PM CST Fri Dec 17 2021
OKZ030-031-040-042-172145-
Pottawatomie OK-Garvin OK-Pontotoc OK-Seminole OK-
316 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of northeastern Garvin,
southwestern Seminole, northwestern Pontotoc and south central
Pottawatomie Counties through 345 PM CST...
At 316 PM CST, Doppler radar was tracking a strong thunderstorm near
Stratford, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ada, Stratford, Konawa, Byng, Francis and Vanoss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3484 9656 3465 9699 3478 9710 3486 9699
3485 9693 3490 9693 3504 9673
TIME...MOT...LOC 2116Z 236DEG 28KT 3475 9697
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkLocal storm report, Dec 17, 3:53 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 3 NNW ADA 34.82N 96.69W
12/17/2021 E0.25 INCH PONTOTOC OK EMERGENCY MNGR
DIME HAIL AT US 377 AND CR 1510
&&
CMSLocal storm report, Dec 17, 3:55 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 3 NNW ADA 34.82N 96.69W
12/17/2021 E0.75 INCH PONTOTOC OK EMERGENCY MNGR
DIME HAIL AT US 377 AND CR 1510
&&
CMSLocal storm report, Dec 17, 4:00 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 1 NNE ADA 34.79N 96.67W
12/17/2021 E1.00 INCH PONTOTOC OK TRAINED SPOTTER
&&
CMSSpecial weather statement, Dec 17, 4:14 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Norman OK
414 PM CST Fri Dec 17 2021
TXZ086-089-090-172245-
Clay TX-Wichita TX-Archer TX-
414 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of west central Clay,
northeastern Archer and southeastern Wichita Counties through 445 PM
CST...
At 414 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Archer City, moving northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita Falls, Archer City, Holliday, Scotland, northern Lake
Arrowhead, Lake Kickapoo and Lakeside City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3353 9869 3367 9883 3396 9852 3376 9830
TIME...MOT...LOC 2214Z 228DEG 26KT 3366 9870
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ZwinkThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 7:42 AM CST | Special Weather Statement | OUN | Garvin | 33 min |
| Dec 17, 2:47 PM CST | Special Weather Statement | OUN | Garvin | 28 min |
| Dec 17, 3:06 PM CST | Special Weather Statement | OUN | Seminole | 24 min |
| Dec 17, 3:16 PM CST | Special Weather Statement | OUN | Pontotoc | 29 min |
| Dec 17, 3:18 PM CST | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 42 min |
| Dec 17, 3:28 PM CST | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 47 min |
| Dec 17, 3:58 PM CST | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 47 min |
| Dec 17, 4:10 PM CST | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 50 min |
| Dec 17, 4:31 PM CST | Special Weather Statement | OUN | Murray | 29 min |
| Dec 17, 4:41 PM CST | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 49 min |
| Dec 17, 5:02 PM CST | Special Weather Statement | OUN | Hughes | 28 min |
| Dec 17, 5:04 PM CST | Special Weather Statement | OUN | Murray | 26 min |
| Dec 17, 5:14 PM CST | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 46 min |
| Dec 17, 5:22 PM CST | Special Weather Statement | OUN | McClain | 23 min |
| Dec 17, 5:27 PM CST | Severe Thunderstorm Warning | OUN | Carter, Murray | 48 min |
| Dec 17, 5:34 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain | 41 min |
| Dec 17, 5:37 PM CST | Special Weather Statement | OUN | Jefferson | 23 min |
| Dec 17, 5:42 PM CST | Special Weather Statement | OUN | Hughes | 33 min |
| Dec 17, 5:57 PM CST | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc, Seminole | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.